Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Would This Be a Good Combo?
Sep 9, 2004

Hi!

I've written in before and have really enjoyed your candid advice.

My question involves a HAART combo that I'm wondering about. For starters, I'm 11 weeks into a Kaletra, Viread & Sustiva combo. Per a genotype, I have resistance to all other Nukes besides the Viread. Viramune made me very sick with fever and non-viral hepatitis. My last test a month ago (6 weeks into this combo) indicated that I was nearly undetectable and my CD4 was 700 (higher than ever), so this regimen seems to be working for me.

Two things about this combo, though, are very distressing. First of all, the diarrhea never seems to end and secondly, there is a ringing sound in my ears at all times. I can't tell you which is worse, but they're both becoming more and more difficult to live with.

If I were to dump the Sustiva (which I blame for the ringing in the ears and sleeplessness) and switched to the other Non-nuke (Rescriptor), I'd be able to lower my intake of Kaletra from 4 pills a day to 3. Might this eliminate or at least reduce both problems?

My doctor is really big on Sustiva, which I understand is a great med if you can tolerate it. I'm trying to make it work, but these side effects are getting old and I'm wondering if something else out there might be better for me.

Thank you for any insight you can give me!

Response from Dr. Henry

I use Rescriptor (600 mg BID-though much less published data than with Sustiva) to help boost PIs and sometimes will check the PI trough levels to make sure I am in range. I have been using double boosted PIs (such as atazanavir or saquinavir) alone in some cases with reasonable results (saving the NNRTIs for later use and with standard doses of Kaletra so often less diarrhea) and perhaps getting rid of one set of side effects. I took Sustiva for one month after a needle stick and did not like how it made me feel so I can relate to your situation. KH



Previous
TEN YEAR SOONER ?
Next
Oxandrin to treat lypodystrophy?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement